Prdnisolone dosage reduction side affects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Ila24x7
New Member


Date Joined Apr 2018
Total Posts : 14
   Posted 7/12/2018 2:45 PM (GMT -6)   
My mom is on prednisolone accompanies with other UC drugs , for past two month doctor started reducing the dosage from 32mg to now 8mg and will move to 4mg next week, but she is having issues like sleep disorder, pain in right side below chest , irregular urine urge and headache. She is not able to sleep.which worries me.kore. please suggest.

She is on mesalazine as well and she takes her regular hypertension and diabetes medicine. Can all this impact her liver.

blksteeda
Veteran Member


Date Joined Dec 2009
Total Posts : 1709
   Posted 7/12/2018 3:21 PM (GMT -6)   
How long was she on prior to the taper? There are a whole host of withdrawal symptoms for steroids. Generally prednisone can cause insomnia while taking it but it's not listed as a withdrawal symptom. Headaches, body aches and joint pain are common symptoms. I have seen people post about urine issues including urinary infections or frequent urination.
South Florida

10/14/15 - J Pouch step one complete

2/10/16 - Takedown and very happy with my J Pouch

iPoop
Forum Moderator


Date Joined Aug 2012
Total Posts : 13215
   Posted 7/12/2018 3:38 PM (GMT -6)   
I've never heard of any medication helping with prednisone side effects. Call me skeptical.

Prednisone is synthetic Cortisol. Cortisol is a natural hormone our body uses to regulate our sleep cycle, cortisol is highest in the early am when we wake up and lowest when we go to bed and fall asleep. Cortisol is a mild pain reliever taking care of small aches and pains we'd other wise experience. While we're on high dosages of prednisone, our body ceases producing cortisol and the adrenals go to sleep. As we taper down pred, the adrenals should reawaken and resume cortisol production, if they do not then we experience withdrawal. So pred withdrawal symptoms are generally limited to aches/pains, and drowsiness/fatigue.

You can always consult with an endocrinologist-specialist doctor (specializing in hormones) if she continues to have troubles with the taper. Endocrinologists will say you should never experience withdrawal when a pred taper is done correctly (and most gasteroenteroligists are clueless with it).
Moderator Ulcerative Colitis
John
, 40, UC Proctosigmoiditis
Rx: Remicade @5mgs/kg/6wks; daily 75mgs 6MP, 4.8g generic-Lialda, and rowasa

With UC, we're much like a footballer on our way to the bathroom: running, jumping over and agilely dodging around obstacles, and knocking out-of-the-way all that are in our path to the end-zone.

Ila24x7
New Member


Date Joined Apr 2018
Total Posts : 14
   Posted 7/12/2018 3:44 PM (GMT -6)   
She is on them from april , for about a month she was on 32mg , then the Doctor reduced ot to 16 for 20 days and so on. she is on 8 now. What all has been said about withdrawal affects i find them in my mother , but if she goes on 4mg for 10 more days and then its stopped. How much time will this withdrawal affects take to settle down any rough idea.

Ila24x7
New Member


Date Joined Apr 2018
Total Posts : 14
   Posted 7/12/2018 3:50 PM (GMT -6)   
Also would like to know if any kind of sleepibg pill would be of any help, so that i can ask physician to prescribe one.

iPoop
Forum Moderator


Date Joined Aug 2012
Total Posts : 13215
   Posted 7/12/2018 3:50 PM (GMT -6)   
You're at the mercy of her adrenal system awakening and returning to normal function. That could take days, could take a week, multiple weeks, or never occur at all without help from an Endocrinologist. Should the withdrawal not go away in 2-3 weeks then I would strongly urge you to schedule her to see an Endocrinologist for further testing. An Endocrinologist can test her current cortisol levels, help coax the adrenals back awake, and resolve any remaining withdrawl.

Ila24x7
New Member


Date Joined Apr 2018
Total Posts : 14
   Posted 7/12/2018 3:59 PM (GMT -6)   
Also would like to know if any kind of sleepibg pill would be of any help, so that i can ask physician to prescribe one.

Sara14
Veteran Member


Date Joined Mar 2007
Total Posts : 4538
   Posted 7/12/2018 4:38 PM (GMT -6)   
Ask her doctor about a sleeping aid suitable for her.
34 years old; diagnosed UC March 2007.
Latest scope: 9-29-16: "mild-to-moderate" chronic and active proctosigmoiditis (infectious cause). Battled reoccuring campylobacter & c diff. Oct-Dec 2016. Healthy since Dec. 25, 2016 until I started smoking May 2018. 25 mg pred. Trying to re-quit smoking. Maintenance meds: Delzicol, 6, 2xday; Rowasa nightly; Singular & Allegra for allergies; Xanax

blksteeda
Veteran Member


Date Joined Dec 2009
Total Posts : 1709
   Posted 7/13/2018 9:55 AM (GMT -6)   
There are prescription sleep aids that are intended for short term use. I was on Ambien for the insomnia caused by prednisone but I took it much longer than it should be taken and developed an addiction to it. It knocks you out but it also made me feel horribly groggy in the mornings.
South Florida

10/14/15 - J Pouch step one complete

2/10/16 - Takedown and very happy with my J Pouch
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, September 21, 2018 1:01 PM (GMT -6)
There are a total of 3,005,469 posts in 329,227 threads.
View Active Threads


Who's Online
This forum has 161775 registered members. Please welcome our newest member, Rawle.
293 Guest(s), 19 Registered Member(s) are currently online.  Details
SoMuchFun, Mind body spirit, Startech, mattamx, spouse21, Dimitri71, oceanfisher58, aidanw20, sadiecat, Serenity Now, Bohemond, 142, Q22, commandersorebod, Pontiacwild, oregonhay, (Seashell), Rawle, iPoop